MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the penumbra coil 400 (pc400) pusher assembly was kinked in multiple locations and fractured in multiple locations.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and had the proximal constraint sphere intact, and the pull wire was retracted out of the distal detachment tip (ddt).Conclusions: the returned pc400 pusher assembly was kinked and fractured due to its return packaging conditions.Due to this return packaging-related damage, the root cause of the reported resistance and unintentional detachment could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left subclavian artery using penumbra coil 400''s (pc400s).During the procedure, the physician advanced a non-penumbra catheter and microcatheter towards the treatment site of the target vessel.Next, the physician placed two non-penumbra coils as anchoring coils and two additional pc400''s to fill the target vessel.While attempting to advance a third pc400 through the microcatheter, the physician experienced subtle resistance around the hub of the microcatheter and subsequently, the pc400 became stuck inside the microcatheter.The physician then attempted to retract the pc400; however, upon retraction, the pc400 unintentionally detached within the microcatheter.Therefore, the physician removed the microcatheter containing the detached coil and flushed the coil out.Thereafter, the microcatheter was flushed again and used with nine additional coils to complete the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6836322
Report Number3005168196-2017-01484
Device Sequence Number1419691
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/14/2025
Device Catalogue Number4004C1030
Device Lot NumberF75029
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/07/2017
Initial Report FDA Received Date08/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1